Early-Onset Direct Antiglobulin Test-Negative Autoimmune Hemolytic Anemia Induced by Pembrolizumab in Perioperative Triple-Negative Breast Cancer: A Case Report.
{"title":"Early-Onset Direct Antiglobulin Test-Negative Autoimmune Hemolytic Anemia Induced by Pembrolizumab in Perioperative Triple-Negative Breast Cancer: A Case Report.","authors":"Ryohei Fujii, Nobuhiro Shibata, Yuichiro Kikawa, Shinya Fujita, Yuri Noda, Mikiko Kasahara, Chie Hirai, Manami Tada, Hirotsugu Yanai, Tomoharu Sugie, Masahiro Takada","doi":"10.1159/000552991","DOIUrl":null,"url":null,"abstract":"<p><strong>Introduction: </strong>Hematological immune-related adverse events associated with immune checkpoint inhibitors (ICIs) are rare, and autoimmune hemolytic anemia (AIHA) is particularly uncommon.</p><p><strong>Case presentation: </strong>A 71-year-old woman with stage IIA triple-negative breast cancer received perioperative pembrolizumab with carboplatin and paclitaxel. During the first treatment cycle, she developed acute severe anemia with laboratory findings consistent with hemolysis. Despite a negative direct antiglobulin test (DAT), major alternative causes of hemolysis were considered unlikely, leading to a clinical diagnosis of suspected ICI-associated AIHA. Oral prednisolone (1 mg/kg) promptly resolved hemolysis without recurrence. Pembrolizumab was discontinued; however, imaging demonstrated a clinical complete response, and subsequent surgery confirmed a pathological complete response (pCR).</p><p><strong>Conclusion: </strong>This case demonstrates that AIHA during ICI therapy may occur despite a negative DAT and underscores the importance of prompt recognition and corticosteroid therapy. Favorable oncologic outcomes, including pCR, may still be achieved despite early discontinuation of ICI therapy.</p>","PeriodicalId":9625,"journal":{"name":"Case Reports in Oncology","volume":"19 1","pages":"1100-1107"},"PeriodicalIF":0.7000,"publicationDate":"2026-06-22","publicationTypes":"Journal Article","fieldsOfStudy":null,"isOpenAccess":false,"openAccessPdf":"https://www.ncbi.nlm.nih.gov/pmc/articles/PMC13432941/pdf/","citationCount":"0","resultStr":null,"platform":"Semanticscholar","paperid":null,"PeriodicalName":"Case Reports in Oncology","FirstCategoryId":"1085","ListUrlMain":"https://doi.org/10.1159/000552991","RegionNum":0,"RegionCategory":null,"ArticlePicture":[],"TitleCN":null,"AbstractTextCN":null,"PMCID":null,"EPubDate":"2026/1/1 0:00:00","PubModel":"eCollection","JCR":"Q4","JCRName":"ONCOLOGY","Score":null,"Total":0}
引用次数: 0
Abstract
Introduction: Hematological immune-related adverse events associated with immune checkpoint inhibitors (ICIs) are rare, and autoimmune hemolytic anemia (AIHA) is particularly uncommon.
Case presentation: A 71-year-old woman with stage IIA triple-negative breast cancer received perioperative pembrolizumab with carboplatin and paclitaxel. During the first treatment cycle, she developed acute severe anemia with laboratory findings consistent with hemolysis. Despite a negative direct antiglobulin test (DAT), major alternative causes of hemolysis were considered unlikely, leading to a clinical diagnosis of suspected ICI-associated AIHA. Oral prednisolone (1 mg/kg) promptly resolved hemolysis without recurrence. Pembrolizumab was discontinued; however, imaging demonstrated a clinical complete response, and subsequent surgery confirmed a pathological complete response (pCR).
Conclusion: This case demonstrates that AIHA during ICI therapy may occur despite a negative DAT and underscores the importance of prompt recognition and corticosteroid therapy. Favorable oncologic outcomes, including pCR, may still be achieved despite early discontinuation of ICI therapy.